Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 12, 2017, 4:39 AM MDT for 4 counties in Colorado. It took effect at Apr 13, 2017, 1:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 4:39 AM MDT (10:39 UTC)
- In effect from
- Apr 13, 2017, 1:00 PM MDT
- Expired
- Apr 13, 2017, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Mesa County, CO, Montrose County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 34 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 6:16 PM MDT | NON-TSTM WND GST 56 | Douglas Pass, CO | MESONET STATION CO098, DOUGLAS PASS - 26 N MACK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4251 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WWUS85 KGJT 121039 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 439 AM MDT Wed Apr 12 2017 ...Dangerous fire weather conditions Thursday afternoon and evening over west-central Colorado... .Strong winds and very low relative humidity are expected Thursday afternoon and early evening ahead of an approaching cold front. Winds will gust between 25 and 40 mph at the same time as the relative humidity lowers to less than 15 percent from early Thursday afternoon through sunset Thursday. Some fuels are quite dry in west central Colorado and will be receptive to rapid fire growth and spread. COZ203-290-122100- /O.UPG.KGJT.FW.A.0001.170413T1900Z-170414T0200Z/ /O.NEW.KGJT.FW.W.0001.170413T1900Z-170414T0200Z/ Lower Colorado River-Paradox Valley Forecast Area- 439 AM MDT Wed Apr 12 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203 AND 290... The National Weather Service in Grand Junction has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 15 percent. * TEMPERATURES...70s to near 80 at lower elevations and 60s at higher elevations. * IMPACTS...Fires will have the potential to grow and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
4 follow-up statements
472 WWUS85 KGJT 121912 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 112 PM MDT Wed Apr 12 2017 ...Dangerous fire weather conditions Thursday afternoon and evening over west-central Colorado... .Strong winds and very low relative humidity are expected Thursday afternoon and early evening ahead of an approaching cold front. Winds will gust between 25 and 40 mph at the same time as the relative humidity lowers to less than 15 percent from early Thursday afternoon through sunset Thursday. Some fuels are quite dry in west central Colorado and will be receptive to rapid fire growth and spread. COZ203-290-130900- /O.CON.KGJT.FW.W.0001.170413T1900Z-170414T0200Z/ Lower Colorado River-Paradox Valley Forecast Area- 112 PM MDT Wed Apr 12 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 15 percent. * TEMPERATURES...70s to near 80 at lower elevations and 60s at higher elevations. * IMPACTS...Fires will have the potential to grow and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
082 WWUS85 KGJT 130902 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 302 AM MDT Thu Apr 13 2017 ...Dangerous fire weather conditions this afternoon and evening over west-central Colorado... .Strong winds and very low relative humidity are expected this afternoon and early evening ahead of an approaching cold front. Winds will gust between 25 and 40 mph at the same time as the relative humidity lowers to less than 15 percent from early this afternoon through sunset. Some fuels are quite dry in west central Colorado and will be receptive to rapid fire growth and spread. COZ203-290-132100- /O.CON.KGJT.FW.W.0001.170413T1900Z-170414T0200Z/ Lower Colorado River-Paradox Valley Forecast Area- 302 AM MDT Thu Apr 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 15 percent. * TEMPERATURES...70s to near 80 at lower elevations and 60s at higher elevations. * IMPACTS...Fires will have the potential to grow and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
313 WWUS85 KGJT 131953 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 153 PM MDT Thu Apr 13 2017 ...Dangerous fire weather conditions today and Friday over portions of west-central Colorado... .Strong winds and very low relative humidity are expected this afternoon and early evening ahead of an approaching cold front. Winds will gust between 25 and 40 mph at the same time as the relative humidity lowers to less than 15 percent from early this afternoon through sunset. Some fuels are quite dry in west central Colorado and will be receptive to rapid fire growth and spread. Gusty winds and low relative humidity are expected again on Friday for the Paradox Valley, but not as widespread as today. COZ290-140200- /O.NEW.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/ /O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ Paradox Valley Forecast Area- 153 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... The National Weather Service in GRAND JUNCTION has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM MDT Friday. A Red Flag Warning also remains in effect today through 8 pm MDT this evening. * AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING...Gusty winds and low RH will occur through 8 pm MDT this evening, before humidities recover above 15% after 8 pm. Gusty winds and low RH will meet red flag criteria once again Friday afternoon and evening. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * TEMPERATURES...For today, 70s in the lower elevations and 60s at the higher elevations. For Friday, upper 60s to low 70s in the lower elevations 50s at the higher elevations. * IMPACTS...Fires will have the potential to grow and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-140200- /O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ Lower Colorado River- 153 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 203... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 15 percent. * TEMPERATURES...70s to near 80 at lower elevations and 60s at higher elevations. * IMPACTS...Fires will have the potential to grow and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
107 WWUS85 KGJT 140208 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 808 PM MDT Thu Apr 13 2017 COZ290-141015- /O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ /O.CON.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/ Paradox Valley Forecast Area- 808 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... ...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING...Gusty winds and low RH are expected to meet Red Flag Warning criteria again Friday afternoon and evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * TEMPERATURES...Upper 60s to low 70s in the lower elevations. 50s in the higher elevations. * IMPACTS...Dry and breezy conditions could cause new or existing fires to grow rapidly, becoming difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-140315- /O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/ Lower Colorado River- 808 PM MDT Thu Apr 13 2017 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 203... Winds have decreased below critical levels and relative humidity will recover above 15 percent soon. Therefore, the Red Flag Warning has been allowed to expire. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 12, 4:35 AM MDT, 4 minutes earlier.
Area forecast discussion, Apr 12, 4:35 AM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 435 AM MDT Wed Apr 12 2017 .SHORT TERM...(Today through Thursday) Issued at 419 AM MDT Wed Apr 12 2017 Dry zonal flow will continue today with a continued warming trend. This will gradually transition to southwest winds a loft tonight. Thursday will see a combination of increasing southwest winds a loft, with warm and very dry conditions to bring critical fire weather conditions over west-central Colorado. By late Thursday afternoon the trough will be over the western Great Basin with a tightening pressure gradient of the forecast area. Deep mixing to above 600 mb, with unstable conditions should draw strong winds aloft the surface to combine with already warm and dry conditions. Have upgraded the fire weather watch to a red flag warning for Thursday afternoon, see the fire weather section below for more details. .LONG TERM...(Thursday night through Tuesday) Issued at 223 PM MDT Tue Apr 11 2017 The strong southwest winds at the surface and aloft will continue into Thursday evening with the Pacific trough rotating through the northern Rockies Thursday night and Friday. Low levels will remain quite dry over our region, but the pressure gradient ahead an associated surface front...strong southwest winds aloft Thursday afternoon, and adiabatic lapse rates from the surface to over 700 mb will result in a windy/gusty period into early Thursday evening. Wind gusts will be strongest from eastern UT through northwest CO and could approach advisory criteria. Thursday will also be the warmest day of the week with temperatures 15 to 20 degrees above normal. As heights fall with upper level low moving across northern Rockies Friday expect temps to cool off a few degrees and with passage of last of shortwaves rotating around the upper level low Friday night there will be a relatively higher, but still small, chance of showers for the northern mountains. Long term models agree on the next weather system to cross the Great Basin Sunday night and Monday and offering a glancing blow of dynamics and meager moisture to northern areas Monday and Monday night. No significant impacts expected at this time. Temperatures will remain above normal through the period. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 419 AM MDT Wed Apr 12 2017 VFR conditions will prevail for the next 24 hours. Strengthening southwest winds aloft will cause areas of turbulence over the mountains. && .FIRE WEATHER... Issued at 419 AM MDT Wed Apr 12 2017 ...Fire Weather Watch Upgraded to Red Flag Warning for Thursday Afternoon and Early Evening... Thursday afternoon and early evening will be warm, breezy to windy, and dry under strong southwest winds aloft ahead of approaching cool front. Much of eastern UT, adjacent areas in far western CO and much of Colorado's Northwest Plateau will have winds gusting 30 to 40 mph with relative humidity 8 to 15 percent at lower elevations. This will bring about critical fire weather conditions for areas where fuels remain dry enough to burn readily. Land management agencies determined these areas to include west central CO along the I-70 corridor and adjacent higher terrain and with the Paradox Valley, where a Red Flag Warning is now in Effect for 1 pm through 8 pm Thursday. If you are planning outdoor burning Thursday, you should be aware of these hazardous fire weather conditions. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Red Flag Warning from 1 PM to 8 PM MDT Thursday for COZ203-290. UT...None. && SHORT TERM...CC LONG TERM...BM/CC AVIATION...CC FIRE WEATHER...CC
Hazardous weather outlook, Apr 12, 4:36 AM MDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 436 AM MDT Wed Apr 12 2017 COZ001>014-017>023-UTZ022>025-027>029-131045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 436 AM MDT Wed Apr 12 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dry, breezy to windy, and warm conditions Thursday afternoon and early evening will result in areas of critical fire weather conditions over lower elevations of west-central colorado. No other hazardous weather is expected through Monday. There will be a slight chance of showers and thunderstorms Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.